Hastings Prince Edward Public Health says it has seen an increase in reports of drug overdoses in that region over the past few days.
The health unit adds that while tests are being conducted, sudden increases in overdoses are typically linked to new drugs surfacing in the area.
It adds that everyone who uses drugs is urged to take several steps to ensure their safety. Those include:
- Avoid mixing drugs
- Try a small amount first
- Never use alone, and
- Have at least one naloxone kit on hand
“Having at least one naloxone kit on hand is a critical way to help reduce your risk. It is a good idea to have more than one kit on hand, as naloxone’s ability to reduce the effect of opioids in your system is temporary,” says Dr. Ethan Toumishey, medical officer of health and CEO at HPEPH.
“In addition, the benefits of naloxone only last for about 30-90 minutes, so it is very important to call 911 once naloxone is administered so you will have access to medical assistance once the effects of naloxone wear off.”